Tennessee, 2003

Damaging Wind in Tennessee, May 5, 2003

May 5, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down along rural Vale Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down along rural Vale Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 5, 8:55 AM EST, 35 minutes earlier.

Area forecast discussion, May 5, 8:55 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT MON MAY 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
955 AM EDT MON MAY 5 2003

WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT
CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS.

LCM

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON MAY 5 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN
THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH
INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF
STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE
AFTERNOON HOURS.  SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE
WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN
EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE
BEEN REPORTED WITH THE STORMS IN MIDDLE TN.

THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED
SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER
LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO
BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND
SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH
PRESSURE BUILDS OFF THE SOUTHEAST COAST.

PRELIM NUMBERS FOR COORDINATION ONLY:
CHA   79  66  81  65 /  90  80  80  50
TYS   77  65  78  63 /  90  80  80  40
TRI   72  60  77  59 /  90  70  80  40
OQT   76  65  78  64 /  90  80  80  40

.MRX...
NC...TORNADO WATCH UNTIL 1000 AM EDT.
TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES.
VA...NONE.

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1000 PM EDT SUN MAY 4 2003

MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID
SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN
ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL
SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY
WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO
PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL
DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY
STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU
TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA
OF PRECIP. REMAINDER OF FCST IN THE BALLPARK.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
305 PM EDT SUN MAY 4 2003

TONIGHT/TOMORROW...UPPER RIDGE OVER EASTERN CONUS WILL RETREAT
ALLOWING TROUGH TO APPROACH THE TENNESSEE VALLEY FROM THE WEST.
INITIAL WAVE WILL BRING A ROUND OF SCATTERED CONVECTION IN THE FIRST
PERIOD. MORE ORGANIZED BAND OF CONVECTION IS PROJECTED TO PASS
THOUGH THE FORECAST AREA EARLY IN THE SECOND PERIOD. THIS COULD
REPRESENT THE BEST CHANCE OF ANYTHING SEVERE...ALTHOUGH MORNING
TIMING MAY LIMIT SEVERE POTENTIAL SOMEWHAT. HOWEVER...UPPER LEVEL
DYNAMICS APPEAR SUFFICIENTLY STRONG TO WARRANT MENTION. BASED ON
EXPECTED CLOUD COVER...TEND TO FAVOR WARMER GUIDANCE NUMBERS IN
THE FIRST PERIOD...AND COOLER GUIDANCE NUMBERS IN THE SECOND PERIOD.

LONGER TERM...UNSETTLED PATTERN EXPECTED FOR REMAINDER OF THE WEEK
AS MOISTURE REMAINS PLENTIFUL AND PIECES OF ENERGY MOVE ACROSS.
LOW CONFIDENCE IN EXACT TIMING AND INTENSITY OF SYSTEMS THIS WEEK...
BUT APPEARS THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS FROM
TIME TO TIME...WITH NO CONFIDENCE FOR ANY LENGTHY DRY PERIODS.
MODELS IN DECENT AGREEMENT WITH SYSTEM MONDAY NIGHT...SO WILL GO
WITH LIKELY POPS ALL ZONES.  OTHERWISE...MOSTLY CHANCE POPS TUESDAY
NIGHT THROUGH EXTENDED PERIOD. TEMPS NEAR GUIDANCE.

PRELIMINARY NUMBERS FOLLOW:
CHA   62  79  65  81 /  50  90  60  50
TYS   61  77  64  79 /  50  90  60  50
TRI   55  72  59  77 /  50  90  60  60
OQT   61  77  64  79 /  50  90  60  50
Hazardous weather outlook, May 5, 3:13 AM EST, 6 hours 17 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050827-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (MONDAY)...

TORNADO WATCH IN EFFECT UNTIL 1000 AM EDT FOR PORTIONS OF EAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA.

A WARM FRONT EXTENDS SOUTH TO NORTH ACROSS EAST TENNESSEE.
WIND PROFILES ARE VERY FAVORABLE FOR SEVERE WEATHER TODAY
ACROSS THE TENNESSEE RIVER VALLEY AND PORTIONS OF THE SOUTHERN
APPALACHIANS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...A FEW TORNADOES
ARE POSSIBLE. THE WEATHER SYSTEMS WILL COME IN TWO WAVES ONE
EARLY TODAY AND A SECOND TONIGHT WITH THUNDERSTORM CHANCES
THROUGHOUT THE DAY.

.DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE
FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND.  THE NEXT
BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
AND IS POSSIBLE THROUGHOUT THE WEEK.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, May 5, 6:16 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 AM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 AM    PIKEVILLE                 TN   WIND DAMAGE
05/05/03   BLEDSOE                        TREES DOWN ON SUMMER CITY
                                          ROAD AND EAST VALLEY
                                          ROAD.
                                          REPORTED BY
                                          BLEDSOE SHERIFFS OFFICE.

0615 AM                              TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES DOWN
                                          NORTHWEST HALF OF
                                          COUNTY.REPORTED BY
                                          HAMILTON SHERIFFS
                                          OFFICE.

0648 AM    2N RED BANK               TN   0.75 IN HAIL
05/05/03   HAMILTON                       SPOTTER REPORT.

0650 AM                              TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAMILTON SHERIFFS
                                          OFFICE.

0655 AM    RED BANK                  TN   1.00 IN HAIL
05/05/03   HAMILTON                       QUARTER SIZE HAIL EAST OF
                                          RED BANK, AND IN NORTH
                                          CHATTANOOGA. REPORTED BY
                                          HAMILTON SHERIFFS
                                          OFFICE.

0700 AM    CHATTANOOGA               TN   0.88 IN HAIL
05/05/03   HAMILTON                       NICKEL AND DIME SIZE HAIL
                                          REPORTED IN DOWN TOWN
                                          CHATTANOOGA. REPORTED BY
                                          HAMILTON SHERIFFS
                                          OFFICE.
Local storm report, May 5, 8:43 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 AM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MARION                         NUMEROUS TREES DOWN
                                          ACROSS THE EASTERN HALF
                                          OF THE COUNTY. REPORTED
                                          BY SHERIFFS DISPATCH.

0630 AM    9NE HALETOWN              TN   WIND DAMAGE
05/05/03   MARION                         SEVERAL TREES DOWN ON AND
                                          ALONG MULLINS COVE ROAD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0635 AM    3SW BIG SPRING            TN   WIND DAMAGE
05/05/03   MEIGS                          2 TREES DOWN ON HORNER
                                          HOLLOW ROAD. REPORTED BY
                                          SHERIFFS DISPATCH.

0928 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     NUMEROUS TREES DOWN
                                          ACROSS THE WESTERN HALF
                                          OF THE COUNTY. REPORTED
                                          BY SHERIFFS DISPATCH.

The radar

The Knoxville radar (KMRX), 131 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 5, 9:30 AM EST
Where
Monroe County, 7 mi SW of Tellico Plains
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -84.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356960.